Multi-organ dysfunction in bodybuilding possibly caused by prolonged hypercalcemia due to multi-substance abuse: Case report and review of literature


Journal Title (Medline/Pubmed accepted abbreviation): Int. J. Sports Med.
Year: 2011
Volume:32
Page numbers: 60-65
doi (if applicable):

Summary of Background and Research Design

Background:It is often difficult to identify causes of severe ailments of bodybuilders because many bodybuilders have histories of legal or illegal substance abuse and often, either deliberately or unintentionally, do not or cannot declare their entire history of pharmaceutical ingestion. The negative side effects of anabolic steroids and other performance-enhancing supplements are not well understood but common severe ailments can affect the cardiovascular or renal systems.

Hypothesis:Hypercalcemia is hypothesized to be an underlying cause of the patient’s medical condition and this hypercalcemia was thought to result from the combination of androgenic steroids, excessive intake of vitamins A and D, and/or excessive intake of calcium. Although the hypothesis is plausible and there was knowledge of anabolic steroid use by the athlete, there were no data presented regarding the patient’s dietary supplement use. There is a schematic (Fig. 4) that illustrates what factors may have contributed to the patient’s condition as well as the clinical outcomes.

Summary of case report and analysis:
This is a case report of a bodybuilder that was admitted to the hospital with hematemesis (vomiting blood). Within a few hours, the patient’s pancreas, stomach, respiratory system, and kidneys all malfunctioned and the patient was taken to the intensive care unit (ICU). There, the patient was eventually diagnosed with severe hypertension. The patient was stabilized, transferred back to the medical department, and eventually discharged. This report outlines the clinical measures that were assessed and what treatment was provided the patient during his 12 day hospital stay. This case study discusses the potential causes of the multi-organ dysfunction, potential preventative measures for bodybuilders with similar practices, and ways for health professionals to more quickly diagnose similar issues in the future.

Interpretation of findings/Key practice applications:

Athletes who are involved in the extreme bodybuilding culture should closely heed vitamin A, vitamin D, and calcium intake as well as have calcium metabolism assessed regularly. This monitoring is even more important as the number of risk factors (e.g., anabolic steroid usage, vitamin supplement, dehydration, other drug use) increases. Signs of any potential side effects should be medically evaluated immediately lest they become exacerbated. Athletes should be honest with health care providers for the best possible treatment.
Google Tracking Google Plus Tracking Twitter Tracking